Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 20, 2018, 4:35 PM CDT for Calloway County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 4:35 PM CDT (21:35 UTC)
- Expired
- May 20, 2018, 6:30 PM CDT
- In force
- 115 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Calloway County, KY
The radar
The Ft Campbell radar (KHPX), 75 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
230
WGUS53 KPAH 202135
FFWPAH
KYC035-202330-
/O.NEW.KPAH.FF.W.0007.180520T2135Z-180520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
435 PM CDT SUN MAY 20 2018
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southeastern Calloway County in western Kentucky...
* Until 630 PM CDT
* At 432 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches or so of rain
has already fallen, and additional heavy rains are expected in the
next within the next hour. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
New Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3665 8821 3666 8807 3664 8806 3661 8804
3654 8803 3651 8804 3650 8805 3650 8821
$$
GREG1 follow-up statement
186
WGUS73 KPAH 202326
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
626 PM CDT SUN MAY 20 2018
KYC035-202336-
/O.EXP.KPAH.FF.W.0007.000000T0000Z-180520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway KY-
626 PM CDT SUN MAY 20 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CALLOWAY COUNTY WILL
EXPIRE AT 630 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3665 8821 3666 8807 3664 8806 3661 8804
3654 8803 3651 8804 3650 8805 3650 8821
$$
DRSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:10 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 20, 3:10 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Paducah KY 310 PM CDT Sun May 20 2018 .SHORT TERM...(Tonight through Tuesday night) Issued at 312 PM CDT Sun May 20 2018 Main convective line moving through southern Illinois and the delta region of west Kentucky being supported by 2500-5000 j2/kg2 LAPS surface based CAPE stretching from the Mississippi River near New Madrid, then arcing northeast into northwest Kentucky south of HEHR and KOWB at 20z. Updraft/cold pool flow balance is episodic with parts of the line seeing gust front extension ahead of the line. Cleared a few counties from Severe Thunderstorm Watch behind the line of thunderstorms. There will be a few hours of boundary layer stabilization before the flow returns southerly across the area, priming the pump for later tonight into Monday over western sections of southeast Missouri and southwest Illinois. Although there is some timing issues for the resumption of new showers and thunderstorms behind the current line of convection, both the RAP and CMC model guidance suggest new convection will fire back further west into Missouri and slowly work east back into our area overnight and during the day on Monday. Channeled vorticity in the southwest flow aloft will help to maintain periodic lines of showers and thunderstorms from Monday night into Tuesday, with the main activity shifting east with the front. .LONG TERM...(Wednesday through Sunday) Issued at 312 PM CDT Sun May 20 2018 Fairly high confidence of an unseasonably warm pattern Wednesday through Friday with little if any precipitation coverage most of the time. A nearly stationary mid/upper level high pressure ridge will be the main weather influence through the lower and mid MS River Valley through that time frame, with little low level forcing/triggers. Expect daily highs well into the 80s each afternoon. Temps will cool back into the 60s at night. As we head into next weekend, a system over the northern Gulf of Mexico is expected to drift slowly north into the southern Gulf Coast states. At the same time, a mid level trof and associated weak surface front should be working east/southeast toward the Ms River and lower OH river Valleys. This would lead to increasing shower/thunderstorm chances on Saturday into Sunday, especially during the heat of the day. Conditions should also remain quite warm and humid through the weekend. It will be interesting to see how well, if any, the two systems can merge into one deep elongated trof by that time. && .AVIATION... Issued at 100 PM CDT Sun May 20 2018 Due to uncertainty on coverage of storms today through Monday morning, kept with conditional (TEMPO) groups of MVFR ceilings and visibilities associated with thunderstorm activity. Most cloud bases associated with the thunderstorm activity has remained above 2kft agl. Outside of thunderstorm activity, keep ceilings in VFR category through the forecast period for all of the WFO PAH TAF sites. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...GM AVIATION...Smith
Hazardous weather outlook, May 20, 12:07 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1207 pm CDT Sun May 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1207 pm CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight The Storm Prediction Center in Norman Oklahoma has placed part of southeast Missouri, southern Illinois, and the Purchase area of west Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail will be the primary hazards, with locally heavy rain and lightning secondary hazards as well. The Slight Risk area stretches from Doniphan and Piedmont Missouri in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg Illinois to the north, then down to Paducah and Mayfield Kentucky to the east. A Marginal Risk of severe storms covers the remainder of the Quad State region this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will continue Monday, especially in the afternoon and early evening. Once again, a few of the strongest storms could produce hail and strong gusty winds. Daily chances of thunderstorms are expected Tuesday through Saturday. Locally heavy rain and lightning will be the primary concerns during this period. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however spotters are encouraged to monitor the latest severe weather outlooks. MY/RST
In the hours before
Local storm report, May 20, 3:32 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG MITCHELLSVILLE 37.65N 88.54W
05/20/2018 SALINE IL LAW ENFORCEMENT
SEVERAL POWER POLES SNAPPED ON ILLINOIS HIGHWAY 34 NEAR
THE INTERSECTION OF HIGHWAY 145.
&&
DWSLocal storm report, May 20, 3:33 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HARRISBURG 37.74N 88.55W
05/20/2018 E0.75 INCH SALINE IL TRAINED SPOTTER
RELAYED VIA TWITTER.
&&
DWSSpecial weather statement, May 20, 3:36 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
336 PM CDT SUN MAY 20 2018
KYZ009-202115-
Calloway KY-
336 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY
UNTIL 415 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Murray, moving east at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm north of New Concord along the Lake.
Locations impacted include...
New Concord.
A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky.
LAT...LON 3657 8823 3669 8816 3667 8807 3664 8805
3663 8806 3661 8804 3654 8803 3653 8804
TIME...MOT...LOC 2036Z 289DEG 6KT 3663 8808
08Local storm report, May 20, 3:45 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG HARRISBURG 37.74N 88.55W
05/20/2018 SALINE IL TRAINED SPOTTER
LARGE TREE LIMB DOWN IN TOWN. RELAYED VIA TWITTER.
&&
DWSLocal storm report, May 20, 3:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 N PORTAGEVILLE 36.46N 89.70W
05/20/2018 M1.00 INCH NEW MADRID MO LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, May 20, 3:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 2 N PORTAGEVILLE 36.46N 89.70W
05/20/2018 NEW MADRID MO LAW ENFORCEMENT
TREES DAMAGED WITH STORMS.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:42 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 30 min |
| May 20, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 47 min |
| May 20, 3:36 PM CDT | Special Weather Statement | PAH | Calloway | 39 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 32 min |
| May 20, 5:21 PM CDT | Special Weather Statement | PAH | Henderson | 24 min |
| May 20, 5:55 PM CDT | Special Weather Statement | PAH | Daviess, McLean, Muhlenberg | 50 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.